Chemo and constipation

I am on taxotere every three weeks, along with chemo I take dexamethasone, then I take prednisone , I also take Norco, codeine, and morphine pills,

I try to control the constipation with stool softener , lactulose , laxative , etc...

my constipation is bad and I was wondering what is the major contributor of the constipation , is it the taxotere ? or the other pain meds? or all of it?

any suggestions for controlling constipation ?

9 Replies

oldestnewest
  • Reposting from Malecare.com:

    Constipation is an unfortunate experience for many of us. Beyond discomfort, it can become painful, as the normal toxins produced by the body are retained. To deal adequately with constipation it is important to be consistent in your care and recognize its symptoms.

    Because of the adverse effects of ADT, many men are taking calcium and Vitamin D. Both can create constipation. (http://www.easy-immune-health.com/vitamin-d-and-constipation.html and evetydayhealth.com/health-q...

    There are many ways to deal with constipation, including:

    Increase the fiber in your diet, including fruits, nuts and fiber cereal.

    Drink plenty of water throughout the day and add prune juice as well as dried fruit to the daily regimen.

    Try drinking two to three cups of warm water in the morning.

    If you need more help, add Magnesium Citrate together with Vitamin B6. Begin with 250 mg of Magnesium and 50 mg of B6. Be sure to continue to drink a lot of water as well as prune juice.

    Try over the counter or prescription stool softeners and laxatives.

    Many of the men on the advanced prostate cancer on-line support group suggest drinking a “cocktail” brew of a stool softener, a laxative, milk of magnesia, prune juice and coffee (One of the men at the advanced prostate cancer support group commented that he doesn’t know how bad it tastes or if it even tastes bad at all because the chemotherapy had already killed his taste buds.

    Many of us will ultimately resort to an occasional fleet enema. They are inexpensive and highly effective. But they are also habit forming

    If you do become constipated make sure that your doctor knows and is informed as to what you are doing to combat it.

    Increase your exercise level.

    The late John Arnold (former member of the online advanced prostate cancer support group) shared a recipe he obtained from a hospice nurse who cared for him. He described the concoction fondly as the “Brown Bomber” and claimed that it worked like a charm:

    Every day take two “Senna Plus” tablets four times: two upon waking, two with lunch, two with supper, and two at bedtime.

    Whenever two or more days pass without a respectable bowel movement drink along with your normal morning coffee, a mixture of 4 tablespoons of milk of magnesia, 4 tablespoons of coffee, 4 tablespoons of prune juice.

    John claimed that when you stirred it all up it didn’t taste bad at all. He reported that by the second evening he always had a good bowel movement, adding that he would take a second dose on the second day as well if he hadn’t had a movement on the first day. He also said that the nurse told him that whenever he had a bowel movement not to repeat the milk of magnesia, coffee, and juice mixture again for two days without a good movement. He indicated that his treatment worked well and would often carry him for five days before needing to repeat the treatment. During these five interim days he kept on taking the “Senna Plus” as well as occasionally drinking some prune juice.

  • Great answer Yost!!!

  • Yes it is, Yost!!! I'm not on chemo yet, but I read this because I've had a constipation problem since I had a spinal cord compression caused by a PCa tumor, over 5 years ago. I'm using 1 of Rite Aid's 250 mg senna laxative tabs twice a day. I notice the difference between days when I remember to drink plenty of water (I never had the habit) & days when I don't. I eat lots of fruits & veggies. Walking, shooting hoops & other exercise are good. But it's great to have all this info ready about further treatments, when needed.

  • The pain meds are the usual culprit. I wouldn't do laxatives unless nothing else works. Once you become dependent on laxatives your body will not function. Walk, drink plenty of water and eat a lot of foods rich in fiber. A good, strong cup of joe or an expresso helps. There are several types of fiber pills you can take. I did like eating the fiber gummy bears when I needed it.

  • One of the dozens of books* I've read on cancer and its treatments says that emergency-room levels of constipation is almost a given on chemo, not even counting the opioids you're on, which exacerbate it. It MUST be prevented lest we harm our bowel, and our primary preventatives include stool softeners and extra fluids. That book says our oncologists should provide a stool softener (e.g., Colace or Dulcolax) and a laxative (Senna/Senna-Lax is just one of many). Metamucil/psyllium husk makes painkiller-induced constipation worse, according to Harvard Med.

    I hope my experience with Senna in the '70s was an anomaly. I spent the decade doubled over with constipation, and the first and last time I cried in pain as an adult was after taking Senna for it at my doctor's advice. Turns out that that's EXPECTED if the patient has an ulcer, but my danged doctor didn't know or didn't care.

    * I'm ticked off by the fact that oncologists deliberately pass the SEs they cause off to our family doctors, Reader's Digest, and the internet unless those SEs are life-threatening (like extreme constipation can be.) The book's author says that EVERY ONE of her large circle of friends with cancer calls constipation one of the most frustrating and horrible parts of cancer. (That's saying a lot, she says.)

    The book is "This is Cancer", by Laura Holmes Haddad. It was the first recent (2016) practical book I've seen on how to deal with chemo.

  • I'll put my money on the opioids. I know chemo is some rough stuff, but opioids are well known for causing constipation. When it comes time for me to go through it, believe me, no extra drugs for me please. IDK, maybe I'm lucky"?"...I have a few mets, but no pain. Maybe you should try a different approach for the pain, say, CBD Oil (pot), or Kratom. It's needless to say that I don't like big pharma.

    Joe

  • Given the pain meds, if you are not drinking at least eight full glasses of water a day, then you will suffer from constipation. I am surprised that your Nurse did not explain.

    GD

  • yea, ok eight glasses of water is a lot I probably do four, but you are right, I need to remember to drink more water,

    thank you

  • Try PEG and use twice a day until regular again then down to once a day. It worked for my dad. He now takes Metamucil in morning and one senecot in afternoon

You may also like...